Ohio, 2019

Hail and Damaging Winds in Ohio, August 18, 2019

August 18, 2019 · NWS CLE · 64 events in 18 counties and zones

A northern stream shortwave trough moved across the Great Lakes region. There was a warm and moist flow at the surface with modest mid level deep shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$319,000
Crop damage
None recorded
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A northern stream shortwave trough moved across the Great Lakes region. There was a warm and moist flow at the surface with modest mid level deep shear. Several rounds and clusters of thunderstorm developed and moved across northern Ohio with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 18, 3:00 AM EST, 0 minutes earlier.

Area forecast discussion, Aug 18, 3:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
400 AM EDT Sun Aug 18 2019

...Scattered Thunderstorms Again Later Today...Isolated Strong
to Severe Possible...

.SYNOPSIS...
At the surface a stationary boundary located just north of the
lake will linger near the area over the next several days. A
series of weak troughs will move along this feature bringing on
and off chances for storms through the middle of this week. A
cooler and drier weather pattern will follow for the end of the
week.

&&

.NEAR TERM /THROUGH MONDAY/...
The main challenge with the forecast is the timing of
convection, the evolution of convection, and the severe weather
potential later today. The short term guidance and models have
been struggling to capture the timing and overall progression of
storm development in this westerly flow with individual impulses
riding along the flow and interacting with a stalled frontal
boundary just north of the area. We are seeing one impulse
moving across western Ohio early this morning with a cluster or
strong storms. Models show this to continue to develop clusters
of storms throughout the morning across northern Ohio as it
tracks towards the east-northeast. It may eventually make it
into northwest Pennsylvania by 14z this morning.

The main show we will be watching will be the next piece of
energy moving out of the Midwest into lower Michigan by this
afternoon. High-res models indicate a better potential for
organized storms developing across our northwestern area with either
a squall line or broken line of storms. Thermodynamics will be
better this afternoon for a few severe storms with large hail up
to quarter size and damaging wind gusts up to 65 mph. An
isolated brief tornado threat can't be ruled out but the
potential is very low. The storms will likely weaken by or after
00z this evening.

There is low confidence on how the convection plays out for the
rest of tonight. Some models continue another round of
convection developing near the lake by 06z tonight and other
models keep the weather relatively quiet for the rest of the
night. Models do show another broken line of convection
developing Monday afternoon across northern Ohio into northwest
Pennsylvania.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The surface cold front will make little progress southeast through
our forecast area and slow down to a east-west oriented stationary
front somewhere over our forecast area on Tuesday. The airmass south
of the boundary will be favorable for thunderstorms, with dew point
in the low 70s and temperatures expected to rise to the mid to upper
80s. MUCAPE will be around 2000 to 3000 J/kg. Wind shear is not
expected to be very high, with only 15 to 25 knots of deep layer
shear present on Tuesday. Am expecting disorganized convection to
develop along and south of the stationary front with minor threats
of severe weather and flooding if there is training of convection.
Following Tuesday's convection, the stationary front is expected to
lift north as a warm front as low pressure develops over the Midwest
on Tuesday and propagates northeast across the Great Lakes and into
Ontario by 12Z Wednesday. There will be potential for severe weather
on Wednesday but it depends a lot on the timing of the cold front.
Deep layer shear of 30 to 35 knots will allow for more organized
convection to develop and if the cold front moves through our area
in the evening, then there is potential for severe weather.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
High pressure will slowly build in from the northwest on Thursday
and will be situated over our area on Friday. The airmass will be
characterized by cooler and drier conditions with high temperatures
in the mid to upper 70s and dew points in the upper 50s. High
pressure will move on to our east on Saturday, which will induce
warm southerly advection, though still keeping the drier air intact.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
Mostly VFR conditions can be expected during the next 24 to 30
hours with the exception around any scattered convection that
impacts a TAF location. The best chance for brief drops in
ceilings and visibilities will be in the mid to late afternoon.
We have PROB30 groups covering this potential. Isolated strong
convection can't be ruled out. Mostly quiet weather is expected
again tonight. Winds will remain south to southwesterly 5 to 11
knots. Isolated gusty and erratic winds can be possible near
any storm as well.

OUTLOOK...Intervals of non-VFR possible primarily with
thunderstorms possible Monday and again on Wednesday.

&&

.MARINE...
Generally west to southwest flow will persist over the lake through
Monday morning with 5 to 10 knot winds increasing to 10 to 15 knots
by Sunday evening. A cold front will move southeast across the lake
on Monday afternoon, slowing down and becoming a west-east oriented
stationary front just south of the lake Monday night into Tuesday.
This will cause westerly winds on Monday morning to veer to easterly
winds by Tuesday morning. Easterly winds are only expected to be
around 5 knots or so through Tuesday. This stationary front will
lift as a warm front Tuesday night, causing winds to veer to
southerly Wednesday night and then to southwesterly by Wednesday
morning. Another cold front is expected to move east across the lake
on Wednesday afternoon, causing winds to veer more to the north by
Wednesday night. Right now our forecast calls for 10 to 15 knots of
northerly winds on Wednesday night through Thursday. However, with a
warm lake and cold air advection, there's a good chance winds could
overperform and thus result in higher waves. Wave heights will near
Small Crafty Advisory criteria Wednesday into Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Griffin
MARINE...Saunders
Hazardous weather outlook, Aug 18, 2:55 AM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
355 AM EDT Sun Aug 18 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-190800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
355 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms may be possible this afternoon
and evening across northern Ohio into northwest Pennsylvania. The
best potential for severe weather will be across far northwest Ohio
between 2 pm and 7 pm this afternoon. Large hail up to quarter size
and damaging wind gusts up to 65 mph will be the main threats. An
isolated tornado threat can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Aug 18, 2:38 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
338 AM EDT Sun Aug 18 2019

OHZ017-180845-
Hancock-
338 AM EDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK COUNTY...

At 337 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Pandora to near Waynesfield. Movement was
east at 35 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Findlay, Fostoria, Bluffton, McComb, Arlington, Arcadia, Rawson,
Vanlue, Van Buren, Mount Blanchard, Benton Ridge, Jenera, Mount Cory
and Williamstown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4117 8388 4116 8342 4106 8341 4100 8342
      4099 8346 4095 8346 4095 8348 4091 8348
      4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 0737Z 247DEG 29KT 4097 8397 4053 8400

Saunders

The radar

The Cleveland radar (KCLE), 155 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

55 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 18, 3:00 AM EST
Where
Hancock County, 0.87 mi NE of Findlay
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.040, -83.640

Several trees were blown down.

Thunderstorm Wind, Hancock

When
August 18, 3:14 AM EST
Where
Hancock County, 0.87 mi SW of Arcadia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.110, -83.510

A tree was blown down near Highway 224.

Thunderstorm Wind, Seneca

When
August 18, 3:16 AM EST
Where
Seneca County, 0.86 mi SW of Fostoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.160, -83.410

A large tree branch was blown down.

Thunderstorm Wind, Erie

When
August 18, 3:56 AM EST
Where
Erie County, 1.25 mi ESE of Venice
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.420, -82.760

Several trees were blown down.

Thunderstorm Wind, Lorain

When
August 18, 4:50 AM EST
Where
Lorain County, 1.48 mi SSE of Westview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.330, -81.910

There were many large tree branches blown down.

Thunderstorm Wind, Cuyahoga

When
August 18, 4:54 AM EST
Where
Cuyahoga County, 0.52 mi W of Westlake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.450, -81.930

A large tree was blown down on a fence and playground equipment.

Thunderstorm Wind, Cuyahoga

When
August 18, 4:56 AM EST
Where
Cuyahoga County, 1.25 mi ENE of Fairview Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.440, -81.850

Several trees and power lines were blown down.

Thunderstorm Wind, Cuyahoga

When
August 18, 5:05 AM EST
Where
Cuyahoga County, Parma
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.400, -81.720

A large tree was blown down onto an exterior garage on Haverhill Ave near Parma.

Thunderstorm Wind, Cuyahoga

When
August 18, 5:06 AM EST
Where
Cuyahoga County, 2.08 mi NE of Cleveland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.490, -81.720

A tree was blown down on a fence on the west side of Cleveland.

Thunderstorm Wind, Cuyahoga

When
August 18, 5:16 AM EST
Where
Cuyahoga County, 2.08 mi SW of East Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.510, -81.560

A tree was blown down on Fairmount Blvd.

Thunderstorm Wind, Lake

When
August 18, 5:42 AM EST
Where
Lake County, Painesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.730, -81.250

Several trees were blown down in Painesville.

Thunderstorm Wind, Geauga

When
August 18, 5:54 AM EST
Where
Geauga County, 0.86 mi SE of Thompson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.690, -81.040

Several trees and power liens were blown down on Dewey Road.

Thunderstorm Wind, Lake

When
August 18, 5:58 AM EST
Where
Lake County, Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.770, -81.050

Several trees were blown down on Route 84 near Route 528 in Madison.

Thunderstorm Wind, Lake

When
August 18, 6:00 AM EST
Where
Lake County, 4.52 mi ESE of Madison North
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.814, -80.945

Several trees were blown down.

Thunderstorm Wind, Ashtabula

When
August 18, 6:04 AM EST
Where
Ashtabula County, 1.03 mi W of Geneva
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.800, -80.950

A large tree branch was snapped off.

Thunderstorm Wind, Ashtabula

When
August 18, 6:14 AM EST
Where
Ashtabula County, Ashtabula
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.880, -80.800

Several trees were blown down.

Thunderstorm Wind, Ashtabula

When
August 18, 6:14 AM EST
Where
Ashtabula County, 1.19 mi SSE of Ashtabula
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.864, -80.792

A tree was blown down on to a car near Main Street. Several trees were blown down at Bunker Hille and Austinburg Road.

Thunderstorm Wind, Ashtabula

When
August 18, 6:20 AM EST
Where
Ashtabula County, 1.47 mi SSE of Ashtabula
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.860, -80.790

A large section of a tree was blown down on a house along with utility lines.

Thunderstorm Wind, Ashtabula

When
August 18, 6:24 AM EST
Where
Ashtabula County, 0.51 mi E of Ashtabula Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.920, -80.670

Several trees were blown down.

Thunderstorm Wind, Ashtabula

When
August 18, 6:32 AM EST
Where
Ashtabula County, 0.86 mi NE of Lakeville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.930, -80.570

A tree was blown down in Conneaut.

Thunderstorm Wind, Seneca

When
August 18, 9:15 AM EST
Where
Seneca County, 1.25 mi ESE of Bascom
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.120, -83.260

A tree was blown down across power lines.

Thunderstorm Wind, Seneca

When
August 18, 9:30 AM EST
Where
Seneca County, 1.73 mi NW of Tiffin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.120, -83.190

A tree was blown down on a house.

Hail, Lucas

When
August 18, 1:18 PM EST
Where
Lucas County, 1.24 mi SW of Crestview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.620, -83.690

Nickel to quarter sized hail.

Thunderstorm Wind, Geauga

When
August 18, 3:51 PM EST
Where
Geauga County, 1.73 mi NW of Montville Buds Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.590, -81.100

A tree was blown down on Kile Road.

Thunderstorm Wind, Stark

When
August 18, 4:00 PM EST
Where
Stark County, 0.63 mi NW of Canal Fulton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
40.887, -81.607

A tree was blown down on a house on South Canal Street.

Thunderstorm Wind, Ashland

When
August 18, 4:08 PM EST
Where
Ashland County, 1.57 mi W of Perrysville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.650, -82.330

Several trees were blown down.

Thunderstorm Wind, Ashland

When
August 18, 4:09 PM EST
Where
Ashland County, 1.72 mi WSW of Mc Kay
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.690, -82.260

Several trees and power lines were blown down.

Hail, Ashtabula

When
August 18, 4:13 PM EST
Where
Ashtabula County, Williamsfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.530, -80.570

Thunderstorm Wind, Medina

When
August 18, 4:30 PM EST
Where
Medina County, 1.25 mi ESE of Chippewa on the Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.070, -81.900

A couple trees and large branches were blown down.

Thunderstorm Wind, Summit

When
August 18, 4:40 PM EST
Where
Summit County, 2.2 mi WSW of Krumroy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -81.520

Multiple large tree limbs were blown down.

Thunderstorm Wind, Summit

When
August 18, 4:46 PM EST
Where
Summit County, 2.61 mi E of Norton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.020, -81.570

A tree fell onto a house with damage. There were numerous reports of trees and power line blown down across the area.

Thunderstorm Wind, Medina

When
August 18, 4:47 PM EST
Where
Medina County, 1.73 mi SE of Abbeyville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.180, -81.880

A tree was down on the road.

Thunderstorm Wind, Wayne

When
August 18, 4:48 PM EST
Where
Wayne County, Dalton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
40.800, -81.700

A large tree was blown down onto an exterior garage. The structure collapsed onto several cars.

Thunderstorm Wind, Medina

When
August 18, 4:50 PM EST
Where
Medina County, 0.87 mi SE of Coddingville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.120, -81.710

A large tree was blown down.

Thunderstorm Wind, Summit

When
August 18, 5:01 PM EST
Where
Summit County, Akron Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.030, -81.470

The ASOS weather station at the Akron Airport measured a wind gust of 56 knots.

Hail, Summit

When
August 18, 5:03 PM EST
Where
Summit County, 0.69 mi N of Brittain
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.060, -81.450

There were several large tree branches blown down as well.

Hail, Summit

When
August 18, 5:05 PM EST
Where
Summit County, 1.56 mi E of Akron
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -81.470

Hail, Summit

When
August 18, 5:07 PM EST
Where
Summit County, 0.87 mi NE of Brittain
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -81.440

Hail, Summit

When
August 18, 5:08 PM EST
Where
Summit County, Tallmadge
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.100, -81.430

Thunderstorm Wind, Portage

When
August 18, 5:08 PM EST
Where
Portage County, 0.52 mi W of Mogadore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.050, -81.390

Numerous trees and branches were blown down. Quarter sized hail was also reported.

Thunderstorm Wind, Summit

When
August 18, 5:08 PM EST
Where
Summit County, 0.52 mi W of Mogadore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.050, -81.390

Numerous trees were reported blown down.

Thunderstorm Wind, Summit

When
August 18, 5:08 PM EST
Where
Summit County, 1.73 mi SE of Tallmadge
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
41.080, -81.410

Several large trees were blown down on Eastwood Ave. There were at least two homes which had trees that fell on them.

Hail, Portage

When
August 18, 5:10 PM EST
Where
Portage County, 0.87 mi NW of Mogadore
Measured
1.75 in hail
Reported by
Public
Coordinates
41.060, -81.390

Hail, Summit

When
August 18, 5:10 PM EST
Where
Summit County, 0.87 mi NW of Mogadore
Measured
1.75 in hail
Reported by
Public
Coordinates
41.060, -81.390

Thunderstorm Wind, Summit

When
August 18, 5:10 PM EST
Where
Summit County, 0.6 mi ENE of Brittain
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
41.053, -81.439

Numerous trees were blown down and uprooted. There was a picture of a tree on a house.

Hail, Portage

When
August 18, 5:17 PM EST
Where
Portage County, 1.04 mi W of Brimfield
Measured
1.25 in hail
Reported by
Public
Coordinates
41.100, -81.350

Thunderstorm Wind, Trumbull

When
August 18, 5:45 PM EST
Where
Trumbull County, 0.69 mi N of Leavittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.260, -80.880

A tree was blown down on power lines just west of the 422 Bypass.

Thunderstorm Wind, Trumbull

When
August 18, 5:55 PM EST
Where
Trumbull County, 0.86 mi SE of Leavittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.240, -80.870

Several trees were blown down.

Thunderstorm Wind, Trumbull

When
August 18, 6:02 PM EST
Where
Trumbull County, 0.69 mi N of Champion
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.310, -80.850

There were numerous trees and power lines blown down across the township.

Thunderstorm Wind, Ashland

When
August 18, 6:09 PM EST
Where
Ashland County, 73.49 mi ENE of Redhaw
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.141, -80.771

A portion of State Route 46 was closed because of multiple trees and power lines blown down near Mineral Ridge.

Thunderstorm Wind, Trumbull

When
August 18, 6:12 PM EST
Where
Trumbull County, 1.38 mi N of Mineral Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.150, -80.770

Numerous trees and utility wires were blown down across the area.

Thunderstorm Wind, Trumbull

When
August 18, 6:16 PM EST
Where
Trumbull County, 1.25 mi ESE of Churchill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.160, -80.650

Several reports of trees and power lines blown down.

Thunderstorm Wind, Mahoning

When
August 18, 6:18 PM EST
Where
Mahoning County, 1.25 mi WNW of Wickliffe
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.130, -80.740

A street sign was ripped off and blown onto I-80.

Thunderstorm Wind, Trumbull

When
August 18, 6:18 PM EST
Where
Trumbull County, 1.56 mi E of Mineral Ridge
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.130, -80.740

A highway sign was damaged.

Thunderstorm Wind, Ashland

When
August 18, 10:40 PM EST
Where
Ashland County, 1.04 mi W of Ashland Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.900, -82.270

At least two trees were uprooted.

Thunderstorm Wind, Ashland

When
August 18, 10:45 PM EST
Where
Ashland County, 1.17 mi ENE of Ashland Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.904, -82.228

Seven trees were uprooted and six trees snapped near County Road 601, about 4 miles northeast of Ashland.

Thunderstorm Wind, Medina

When
August 18, 11:03 PM EST
Where
Medina County, 1.73 mi NE of Weymouth
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.200, -81.780

A large tree was blown down.

Thunderstorm Wind, Knox

When
August 18, 11:10 PM EST
Where
Knox County, Centerburg
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.300, -82.700

A tree was blown down on Johnstown Road near Vanatta Road.

Thunderstorm Wind, Knox

When
August 18, 11:15 PM EST
Where
Knox County, 0.69 mi S of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.390, -82.480

A tree was blown down on Route 229 near Killbuck Road.

Thunderstorm Wind, Summit

When
August 18, 11:24 PM EST
Where
Summit County, 0.76 mi ESE of Norton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.016, -81.607

Several power lines were blown down.

Thunderstorm Wind, Portage

When
August 18, 11:34 PM EST
Where
Portage County, 0.52 mi W of Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.150, -81.360

Several trees were blown down.

Thunderstorm Wind, Wayne

When
August 18, 11:37 PM EST
Where
Wayne County, 0.87 mi NNE of Orrville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.842, -81.766

There were several trees on power lines.

Thunderstorm Wind, Summit

When
August 18, 11:43 PM EST
Where
Summit County, 0.52 mi E of Tallmadge
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.100, -81.420

A tree was blown down on a house on Ferguson road.

Thunderstorm Wind, Portage

When
August 18, 11:46 PM EST
Where
Portage County, 0.82 mi WNW of Kent
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
41.156, -81.364

There were numerous reports of wind damage to structures and trees. Several cars were damaged due to flying debris and falling trees..

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847587, 847588, 847589, 847592, 847762, 847595, 847723, 847724, 847725, 847727, 847728, 847729, 847730, 847924, 847731, 847732, 847923, 847733, 847734, 847735, 847736, 847737, 847575, 847738, 847927, 847739, 847740, 847576, 847741, 847742, 847743, 847744, 847745, 847746, 847763, 847577, 847578, 847581, 847582, 847747, and more.